Flash Flood, New Castle
- When
- June 28, 3:00 PM EST to 6:00 PM EST
- Where
- New Castle County, Middletown
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.450, -75.733
Thunderstorms with torrential downpours dropped around a Doppler Radar storm total estimate of three inches in and around Middletown in the southwestern part of New Castle County. Most of the rain fell within an hour and caused poor drainage, field and stream flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Thunderstorms with torrential downpours dropped around a Doppler Radar storm total estimate of three inches in and around Middletown in the southwestern part of New Castle County. Most of the rain fell within an hour and caused poor drainage, field and stream flooding. Main Street in Middletown was severely flooded as runoff from yards and fields exacerbated the ongoing flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 28, 2:25 PM EST, 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 325 PM EDT TUE JUN 28 2005 .SYNOPSIS... THE TROPICAL LOW THAT BROUGHT RAIN TO THE AREA YESTERDAY AND EARLY THIS MORNING CONTINUES TO MOVE INTO NEW ENGLAND AND SPIN DOWN A BIT. THIS SYSTEM HAS REALLY JUICED UP THE ATMOSPHERE WITH DEW POINTS RUNNING AROUND 70 DEGREES. A RATHER TROPICAL AIRMASS WILL CONTINUE OVER THE NEXT COUPLE OF DAYS AS DISTURBANCES TRACK NORTHEASTWARD AND INTERACT WITH THE MOIST ATMOSPHERE. WHILE THE COVERAGE OF SHOWERS AND THUNDERSTORMS ARE A BIT TRICKY, IT NOW APPEARS THERE IS A GOOD CHANCE OF MORE WIDESPREAD ACTIVITY WEDNESDAY, ESPECIALLY IN THE AFTERNOON AND EVENING AS A MORE PRONOUNCED DISTURBANCE MOVES BY. ANY SHOWERS AND THUNDERSTORMS THROUGH FRIDAY WILL BE CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS. A COLD FRONT IS THEN FORECAST TO MOVE THROUGH FRIDAY AFTERNOON, FOLLOWED BY HIGH PRESSURE AND LESS HUMID AIR FOR THE WEEKEND. THE HUMIDITY MAY THEN RETURN EARLY NEXT WEEK. && .SHORT TERM (TONIGHT THROUGH THURSDAY)... WATER VAPOR IMAGERY THIS AFTERNOON SHOWS MOISTURE FROM THE GULF OF MEXICO ALL THE WAY INTO THE MIDDLE ATLANTIC REGION. MOST OF THE DAY TODAY WAS CONVECTION FREE DUE TO SOME SUBSIDENCE BEHIND YESTERDAYS TROPICAL CIRCULATION. AS OF 19Z, CONVECTION HAS FIRED UP ACROSS DELAWARE AND MARYLAND, AND MOVING TOWARD SOUTHER NEW JERSEY. THIS ACTIVITY IS MOVING SLOWLY NORTHWARD WITH A VERY SLOW INCREASE IN AREAL COVERAGE. ANOTHER CLUSTER OF STORMS ONGOING WEST OF DCA. IT APPEARS A LOT OF THE ACTIVITY MAINLY TIED TO DAYTIME HEATING, THEREFORE EXPECT THE CONVECTION TO DECREASE AFTER SUNSET. STORMS WILL PRODUCE TORRENTIAL RAINS, AND SOME LOCALIZED FLOODING IS CERTAINLY POSSIBLE (SEE HYDROLOGY SECTION BELOW). GIVEN THE EXTRA INSTABILITY, SINCE THERE WAS LESS CLOUD COVER THAN WHAT WAS ANTICIPATED YESTERDAY, A PULSE SEVERE STORM OR TWO WITH STRONG WINDS ARE POSSIBLE INTO THIS EVENING. THE MAIN CONCERN HOWEVER SHOULD BE TORRENTIAL DOWNPOURS. ALSO WITH THE INSTABILITY PRESENT INTO THIS EVENING, THE MORE ROBUST STORMS WILL PRODUCE A LOT OF CLOUD TO GROUND LIGHTNING. IT WILL REMAIN RATHER MUGGY AND WARM TONIGHT WITH LOW TEMPERATURES FOR MOST AREAS NOT GETTING BELOW 70 DEGREES. ON WEDNESDAY, ADDITIONAL MOISTURE WILL MOVE INTO THE AREA AND WITH AN UPPER AIR DISTURBANCE MOVING ACROSS, THEREFORE THERE SHOULD BE A BIT MORE WIDESPREAD CONVECTION, SO WE WILL GO WITH LOW LIKELY POPS ESPECIALLY FROM LATE MORNING ON. WE WILL GO WITH SCATTERED CONVECTION ALONG THE COAST. WE WILL THEN LOWER THE LIKELY POPS BACK TO CHC WEDNESDAY NIGHT AS MOST OF THE CONVECTION SHOULD BE DRIVEN BY DAYTIME HEATING. FOR THURSDAY, THE MOISTURE CONTINUES HOWEVER FORECAST SOUNDINGS SHOW SOME CAPPING UP ACROSS THE FAR NORTH WHILE ELSEWHERE THERE IS LITTLE OR NO CAP INDICATED. THE 12Z NAM SHOWS AN INTERESTING SHORT WAVE MOVING RIGHT ACROSS OUR AREA. THIS SHORT WAVE APPEARS TO BE THE ONE CURRENTLY NEAR IOWA, HOWEVER THE NAM LOSES THIS FEATURE FOR AWHILE THEN REFORMS IT ON THURSDAY. IT LOOKS ALMOST LIKE A SIMILAR SETUP TO WHAT OCCURRED YESTERDAY, EXCEPT FROM A DIFFERENT DIRECTION. THE 12Z GFS IS NOT AS ROBUST WITH THIS FEATURE, HOWEVER FEEL THAT THERE WILL BE SOME CONVECTION AROUND ONCE AGAIN. WE WILL THEN LOWER POPS TO SLIGHT CHC THURSDAY NIGHT AS MOST CONVECTION SHOULD YET AGAIN DIMINISH AFTER SUNSET. THE CONVECTIVE POTENTIAL OVER THE NEXT SEVERAL DAYS REMAINS A TRICKY ONE AS TIMING THE SHORT WAVES EMBEDDED IN THE UPPER FLOW IS DIFFICULT. IT DOES APPEAR THOUGH THAT WEDNESDAY INTO WEDNESDAY NIGHT LOOKS TO HAVE THE HIGHER CHC OF MORE WIDESPREAD CONVECTION. && .LONG TERM (FRIDAY THROUGH TUESDAY)... THE MAIN FEATURE THIS PERIOD WILL BE A COLD FRONT THAT BARRELS THROUGH ON FRIDAY. THIS FRONT APPEARS TO BE A LITTLE SLOWER COMPARED TO SOME OF THE EARLIER MODEL RUNS. THERE COULD BE A STRONG TO POSSIBLY SEVERE MCS ONGOING IN THE GREAT LAKES THURSDAY NIGHT INTO FRIDAY MORNING AHEAD OF THE COLD FRONT AND DISTINCT SHORT WAVE. CURRENTLY NOT REAL CONFIDENT ON THE EVOLUTION OF THIS, HOWEVER AT LEAST SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AHEAD OF THE COLD FRONT ON FRIDAY. IF THERE IS SUFFICIENT LINEAR CONVERGENCE WITH THE FRONT (OR EVEN A PRE-FRONTAL TROUGH), ESPECIALLY WITH A DRY PUNCH AND UPPER JET MOVING NEARBY, THEN A SQUALL LINE IS NOT OUT THE QUESTION. IT APPEARS THAT THE OVERALL TIMING OF THIS FRONT MAY SAVE MOST OUR CWA FROM GETTING STRONG TO SEVERE STORMS UNLESS THE FORWARD MOVEMENT OF THIS BOUNDARY IS EVEN SLOWER. HOWEVER, THE NORTHWESTERN ZONES MAY HAVE A BETTER CHANCE OF GETTING SOME ROBUST CONVECTION AS THIS REGION WILL BE CLOSER TO THE SHORT WAVE ENERGY. AT THIS TIME, WE WILL GO WITH HIGHER CHC POPS IN THE AFTERNOON AND USE SCATTERED WORDING. WITH THIS BEING A COUPLE OF DAYS AWAY, WE WILL NOT INCLUDE ANY ENHANCED WORDING IN THE FORECAST, HOWEVER STRONG WINDS AND HAIL COULD ACCOMPANY THE STORMS. THE FRONT THEN EASES THROUGH THE REGION FRIDAY EVENING WITH POPS TAPERING OFF QUICKLY BY ABOUT MIDNIGHT. HIGH PRESSURE WITH LESS HUMID AIR THEN BUILDS IN FOR THE HOLIDAY WEEKEND. WITH THE DRIER AIR ARRIVING, THERE SHOULD BE A GOOD AMOUNT OF SUNSHINE SATURDAY AND SUNDAY. HOWEVER AS THE HIGH SLIDES TO THE EAST LATE SUNDAY, A RETURN FLOW LOOKS TO BECOME ESTABLISHED EARLY NEXT WEEK. THIS WILL ALLOW WARMER AND A BIT MORE HUMID AIR TO OVERSPREAD THE ENTIRE CWA. A COLD FRONT THEN DROPS INTO THE EASTERN GREAT LAKES ON TUESDAY. ATTM, IT APPEARS THAT THE SURFACE HIGH NEARBY OUR AREA WILL HOLD THIS FRONT WELL TO OUR NORTHWEST ON TUESDAY, THEREFORE DAY 7 WAS INPUTED AS DRY. GENERALLY FOLLOWED HPCS GUIDANCE IN THE LONG TERM, WITH SOME MINOR CHANGES MADE THROUGH COLLABORATION WITH THE SURROUNDING OFFICES. THAT IS ALL FOR NOW. THANKS TO THE SURROUNDING OFFICES FOR THE COLLABORATION TODAY. STAY COOL && .HYDROLOGY... QUITE THE TROPICAL AIRMASS IN PLACE WITH SURFACE DEWPOINTS AROUND 70 DEGREES ACROSS THE CWA, WITH EVEN SOME MID 70S IN PLACES. LUCKILY LITTLE CONVECTION HAS FIRED YET SO FAR AS SUBSIDENCE BEHIND YESTERDAYS TROPICAL CIRCULATION APPEARED TO BE STRONGER THAN ANTICIPATED. 12Z SOUNDINGS FROM LWX, WAL AND OKX HAVE PW VALUES NEAR 2 INCHES. THIS IS EXPECTED TO CONTINUE OVER THE NEXT COUPLE OF DAYS AS MOISTURE FEEDS UP FROM THE SOUTHERN STATES. THERE WILL BE A BETTER CHC OF MORE WIDESPREAD CONVECTION WEDNESDAY AS A DISTURBANCE ACROSS THE SOUTHEAST STATES GETS PULLED TO THE NORTHEAST. THERE IS A CONCERN OF SOME TORRENTIAL RAINFALL AND A SPECIAL WEATHER STATEMENT (SPS) WAS ISSUED EARLY THIS MORNING HIGHLIGHTING THIS. IT IS DIFFICULT TO PINPOINT EXACTLY WHERE ANY FOCUSED CONVECTION OCCURS, PLUS IT IS A BIT UNCLEAR WHETHER OR NOT THE MODELS ARE OVERDOING THE PRECIPITATION COVERAGE. IN ANY CASE, WE FEEL THERE IS NOT ENOUGH CONFIDENCE TO HOIST A WATCH FOR FLASH FLOODING ATTM. THEREFORE AFTER CHATTING WITH SOME SURROUNDING OFFICES THIS AFTERNOON, WE WILL JUST REISSUE THE SPS TO HIGHLIGHT THE POTENTIAL FOR AT LEAST A LOCALIZED FLOODING POTENTIAL. && .AVIATION... AS THE SURFACE LOW MOVES AWAY FROM THE AREA TO THE NORTHEAST, VFR CONDITIONS WILL PREVAIL INTO THE EVENING HOURS. CEILINGS WILL DECREASE TO MVFR OVERNIGHT WITH POSSIBLY SOME IFR CONDITIONS TOWARD TOWARD DAYBREAK AS ANOTHER AREA OF PRECIPITATION. AT THIS POINT, IT IS DIFFICULT TO DETERMINE WHEN AND WHERE ANY THUNDERSTORMS MAY FORM, BUT MOST LOCATIONS SHOULD SEE AT LEAST SOME RAIN. A FEW POP UP THUNDERSTORMS COULD DEVELOP THIS AFTERNOON AND EVENING AS WELL, WITH DAYTIME HEATING. HAVE OPTED TO HANDLE THIS SITUATION WITH CB IN THE TAFS FOR NOW UNTIL IT IS DETERMINED IF ANY STORMS WILL IMPACT ANY TAF SITES. && .MARINE... SOUTHERLY WINDS EXPECTED OVER THE COASTAL WATERS AND DE BAY FOR THE SHORT TERM PERIOD. WIND SPEEDS AROUND 10 TO 15 KTS TODAY AND 15 TO 20 KTS ON WED. WAVE HEIGHTS GENERALLY 3 TO 4 FT ALONG THE COAST TODAY AND WED. ONLY CAVEAT IS ANY THUNDERSTORMS WHICH DEVELOP EITHER TODAY OR WEDNESDAY WHICH COULD BRING SOME GUSTY WINDS AND HEAVY RAIN TO THE MARINE AREA. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...NONE. && SYNOPSIS/SHORT TERM/HYDROLOGY...GORSE LONG TERM...GORSE/HPC AVIATION/MARINE...NIERENBERG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 313 AM EDT TUE JUN 28 2005 ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010- 012>027-PAZ054-055-060>062-067>071-291000- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM... CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY... PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON 313 AM EDT TUE JUN 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE... THIS IS A MODERATE RISK OF RIP CURRENTS ALONG THE NEW JERSEY AND DELAWARE COASTS THIS MORNING BUT THE THREAT SHOULD LOWER TO LOW RISK THIS AFTERNOON. SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND LOCALLY HEAVY RAIN COULD ACCOMPANY ANY THUNDERSTORMS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME, HOWEVER, MORE WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED WEDNESDAY AND WEDNESDAY NIGHT AND THESE COULD BE ACCOMPANIED BY TORRENTIAL DOWNPOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. RNS
The national radar mosaic for the moment the first event began.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2005Every state in 2005This day in weather historyWarnings in Delaware, June 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5455267.